Despite a sensationalised ABC program linking montelukast to psychosis in children, an expert says it’s old news
Despite a sensationalised ABC TV program on Monday linking the asthma drug montelukast to psychosis in children, an expert says it’s old news.
The ABC’s 7.30 program reported on 90 cases of neuropsychiatric side effects associated with the drug, which were recorded by the TGA between 2000 and 2016.
The US has been investigating montelukast since 2008, after it was implicated in the suicide of 15 year-old Cody Miller.
Pediatric respiratory physician Adam Jaffe from Sydney Children’s Hospital said the “extremely rare” behavioural side effects of montelukast had been known for some time.
“Researchers have been investigating this issue for many years and have not come up with a conclusive answer,” he said.
“The latest studies have not confirmed causality between this drug and behaviour-related side effects.”
However, Dr Jaffe said children prescribed montelukast should be monitored, and the medication ceased should symptoms develop.
“It is a highly effective medication for many children with asthma and has an excellent safety record; thousands of children have taken the medication without any problems,” he said.
The Australian Asthma Handbook guidelines advises doctors to warn parents about potential side effects of montelukast.